Illinois Journal of Mathematics

Existence result for a class of quasilinear elliptic equations with ($p$-$q$)-Laplacian and vanishing potentials

M. J. Alves, R. B. Assunção, and O. H. Miyagaki

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The main purpose of this paper is to establish the existence of positive solutions to a class of quasilinear elliptic equations involving the ($p$-$q$)-Laplacian operator. We consider a nonlinearity that can be subcritical at infinity and supercritical at the origin; we also consider potential functions that can vanish at infinity. The approach is based on variational arguments dealing with the mountain-pass lemma and an adaptation of the penalization method. In order to overcome the lack of compactness, we modify the original problem and the associated energy functional. Finally, to show that the solution of the modified problem is also a solution of the original problem we use an estimate obtained by the Moser iteration scheme.

Article information

Source
Illinois J. Math., Volume 59, Number 3 (2015), 545-575.

Dates
Received: 28 August 2015
Revised: 17 March 2016
First available in Project Euclid: 30 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1475266397

Digital Object Identifier
doi:10.1215/ijm/1475266397

Mathematical Reviews number (MathSciNet)
MR3554222

Zentralblatt MATH identifier
1352.35061

Subjects
Primary: 35J20: Variational methods for second-order elliptic equations 35J92: Quasilinear elliptic equations with p-Laplacian
Secondary: 35J10: Schrödinger operator [See also 35Pxx] 35B09: Positive solutions 35B38: Critical points 35B45: A priori estimates

Citation

Alves, M. J.; Assunção, R. B.; Miyagaki, O. H. Existence result for a class of quasilinear elliptic equations with ($p$-$q$)-Laplacian and vanishing potentials. Illinois J. Math. 59 (2015), no. 3, 545--575. doi:10.1215/ijm/1475266397. https://projecteuclid.org/euclid.ijm/1475266397


Export citation

References

  • C. O. Alves and M. A. S. Souto, Existence of solutions for a class of elliptic equations in $\mathbb{R}^{N} $ with vanishing potentials, J. Differential Equations 252 (2012), no. 10, 5555–5568.
  • C. O. Alves, D. C. de Morais Filho and M. A. Souto, Radially symmetric solutions for a class of critical exponent elliptic problems in $\mathbb{R}^{N}$, Electron. J. Differential Equations 1996 (1996), Art. ID 07.
  • C. O. Alves, P. C. Carrião and O. H. Miyagaki, Nonlinear perturbations of a periodic elliptic problem with critical growth, J. Math. Anal. Appl. 260 (2001), no. 1, 133–146.
  • M. J. Alves, R. B. Assunção, P. C. Carrião and O. H. Miyagaki, Existence of bound state solutions for degenerate singular perturbation problems with sign-changing potentials, Electron. J. Differential Equations 2012 (2012), Art. ID 109.
  • A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Funct. Anal. 14 (1973), 349–381.
  • A. Ambrosetti and Z.-Q. Wang, Nonlinear Schrödinger equations with vanishing and decaying potentials, Differential Integral Equations 18 (2005), no. 12, 1321–1332.
  • A. Ambrosetti, V. Felli and A. Malchiodi, Ground states of nonlinear Schrödinger equations with potentials vanishing at infinity, J. Eur. Math. Soc. (JEMS) 7 (2005), 117–144.
  • R. B. Assunção, P. C. Carrião and O. H. Miyagaki, Critical singular problems via concentration-compactness lemma, J. Math. Anal. Appl. 326 (2007), no. 1, 137–154.
  • T. Bartsch and Z.-Q. Wang, Existence and multiplicity results for some superlinear elliptic problems on $\mathbb{R}^{N} $, Comm. Partial Differential Equations 20 (1995), no. 9–10, 1725–1741.
  • W. O. Bastos, O. H. Miyagaki and R. S. Vieira, Existence of solutions for a class of degenerate quasilinear elliptic equation in $\mathbb{R}^{N}$ with vanishing potentials, Bound. Value Probl. 2013 (2013), Art. ID 92.
  • V. Benci, P. D'Avenia, D. Fortunato and L. Pisani, Solitons in several space dimensions: Derrick's problem and infinitely many solutions, Arch. Ration. Mech. Anal. 154 (2000), no. 4, 297–324.
  • V. Benci, C. R. Grisanti and A. M. Micheletti, Existence of solutions for the nonlinear Schrödinger equation with $V(\infty) = 0$, Contributions to nonlinear analysis, Progr. Nonlinear Differential Equations Appl., vol. 66, Birkhäuser, Basel, 2006, pp. 53–65. \biddoi=10.1007/3-7643-7401-2, doi=10.1007/3-7643-7401-2_4,
  • S. Benmouloud, R. Echarghaoui and S. M. Sbaï, Existence result for quasilinear elliptic problem on unbounded domains, Nonlinear Anal. 71 (2009), no. 5–6, 1552–1561.
  • N. Benouhiba and Z. Belyacine, A class of eigenvalue problems for the $(p,q)$-Laplacian in $\mathbb{R}^{N}$, Int. Electron. J. Pure Appl. Math. 80 (2012), 727–737.
  • H. Berestycki and P.-L. Lions, Nonlinear scalar field equations, I. Existence of a ground state, Arch. Ration. Mech. Anal. 82 (1983), no. 4, 313–345.
  • H. Brézis and T. Kato, Remarks on the Schrödinger operator with regular complex potentials, J. Math. Pures Appl. 58 (1979), no. 2, 137–151.
  • M. F. Chaves, G. Ercole and O. H. Miyagaki, Existence of a nontrivial solution for $(p,q)$-Laplacian equation with $p$-critical exponent in $\mathbb{R}^N$, Bound. Value Probl. 2014 (2014), Art. ID 236.
  • M. F. Chaves, G. Ercole and O. H. Miyagaki, Existence of a nontrivial solution for the $(p,q)$-Laplacian in $\mathbb{R}^N$ without the Ambrosetti–Rabinowitz condition, Nonlinear Anal. 114 (2015), 133–141.
  • D. G. Costa, On a class of elliptic systems in $\mathbb{R}^{N} $, Electron. J. Differential Equations 1994 (1994), Art. ID 7.
  • V. Coti Zelati and P. H. Rabinowitz, Homoclinic type solutions for a semilinear elliptic PDE on $\mathbb{R}^{N} $, Comm. Pure Appl. Math. 45 (1992), no. 10, 1217–1269.
  • M. del Pino and P. Felmer, Local mountain pass for semilinear elliptic problems in unbounded domains, Calc. Var. Partial Differential Equations 4 (1996), no. 2, 121–137.
  • E. DiBenedetto, Real analysis, Birkhäuser Advanced Texts: Basel Textbooks, Birkhäuser, Boston, 2002.
  • Y. Ding and A. Szulkin, Bound states for semilinear Schrödinger equations with sign-changing potential, Calc. Var. Partial Differential Equations 29 (2007), no. 3, 397–419.
  • D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Classics in Mathematics, Springer, Berlin, 2001. Reprint of the 1998 edition.
  • W. Kryszewski and A. Szulkin, Generalized linking theorem with an application to semilinear Schrödinger equation, Adv. Differential Equations 3 (1998), no. 3, 441–472.
  • J. Mawhin and M. Willem, Critical point theory and Hamiltonian systems, Applied Mathematical Sciences, vol. 74, Springer, New York, 1989.
  • C. Mercuri and M. Squassina, Global compactness for a class of quasi-linear elliptic problems, Manuscripta Math. 140 (2013), no. 1–2, 119–144.
  • O. H. Miyagaki, On a class of semilinear elliptic problem in $\mathbb{R}^{N} $ with critical growth, Nonlinear Anal. 29 (1997), no. 7, 773–781.
  • A. A. Pankov, Periodic nonlinear Schrödinger equation with application to photonic crystals, Milan J. Math. 73 (2005), 259–287.
  • A. A. Pankov and K. Pflüger, On a semilinear Schrödinger equation with periodic potential, Nonlinear Anal. 33 (1998), no. 6, 593–609.
  • P. Pucci and R. Servadei, Regularity of weak solutions of homogeneous or inhomogeneous quasilinear elliptic equations, Indiana Univ. Math. J. 57 (2008), no. 7, 3329–3363.
  • P. H. Rabinowitz, On a class of nonlinear Schrödinger equations, Z. Angew. Math. Phys. 43 (1992), no. 2, 270–291.
  • J. Simon, Regularité de la solution d'une equation non linéaire dans $\mathbb{R}^{N}$, Journées d'analyse non linéaire, Lecture Notes in Mathematics, vol. 665 (E. P. Bénilan and J. Robert, eds.) (Proc. Conf., Besancon, 1977), Springer, Berlin, 1978, pp. 205–227.
  • M. Struwe, Variational methods. Applications to nonlinear partial differential equations and Hamiltonian systems, 3rd ed., A Series of Modern Surveys in Mathematics, vol. 34, Springer, Berlin, 2000.
  • J. Su, Z.-Q. Wang and M. Willem, Nonlinear Schrödinger equations with unbounded and decaying radial potentials, Commun. Contemp. Math. 9 (2007), no. 4, 571–583.
  • M. Willem, Minimax theorems, Progress in Nonlinear Differential Equations and Their Applications, vol. 24, Birkhäuser, Boston, 1996.
  • M. Wu and Z. Yang, A class of $p$-$q$-Laplacian type equation with potentials eigenvalue problem in $\mathbb{R}^{N}$, Bound. Value Probl. 2009 (2009), Art. ID 185319.
  • J. F. Yang and X. P. Zhu, On the existence of nontrivial solution of a quasilinear elliptic boundary value problem for unbounded domains. I. Positive mass case, Acta Math. Sci. Ser. B Engl. Ed. 7 (1987), no. 3, 341–359.
  • J. F. Yang and X. P. Zhu, On the existence of nontrivial solution of a quasilinear elliptic boundary value problem for unbounded domains. II. Zero mass case, Acta Math. Sci. Ser. B Engl. Ed. 7 (1987), no. 4, 447–459.
  • H. Yin and Z. Yang, Multiplicity of positive solutions to a $p$-$q$-Laplacian equation involving critical nonlinearity, Nonlinear Anal. 75 (2012), no. 6, 3021–3025.
  • X. P. Zhu and J. F. Yang, The quasilinear elliptic equation on unbounded domain involving critical Sobolev exponent, J. Partial Differ. Equ. 2 (1989), no. 2, 53–64.